preview

Nausea During Chemotherapy

Good Essays
Nausea During Chemotherapy
Nausea is considered one of the worst symptoms associated with a patient undergoing chemotherapy treatments. Nausea is a “subjective phenomenon of an unpleasant feeling in the back of the throat and stomach that may or may not result in vomiting” (Ralph & Taylor, 2011, p. 210). The main reason being that when a patient develops nausea, he or she are more likely to run into more symptoms such as vomiting, malnourishment due to the lack of eating, dehydration, electrolyte imbalance, and physical and emotional deterioration (Hawkins & Grunberg, 2009, p. 55).
The nurse is responsible for assessing their patient’s reactions and side effects to chemotherapy, before and after treatments. The health assessment to check for nausea will include a thorough health history, the patient’s current nutritional and psychosocial status. A patient that is experiencing nausea may have the following characteristics: gagging sensation, sour taste in mouth, gastric stasis, increased salivation, reports of nausea or “feeling sick to stomach”, and/or increased swallowing (Ralph & Taylor, 2011, p. 210).
A pharmaceutical regimen is one of the most common treatments for nausea related to chemotherapy. Most of the time doctors will prescribe multiple medications in combination due to the effectiveness. Metoclopramide, a well-known dopamine receptor antagonist, is used as antiemetic to help ease mild to moderate chemotherapy induced nausea and vomiting or CINV. If a provider has a suspicion that their patient will experience CINV, they will treat them prophylactically with corticosteroids, such as Dexamethasone, and an antiemetic. The corticosteroids and dopamine receptor antagonists are mainly used for delayed CINV, while...

... middle of paper ...

...nage malnutrition in patients with chemotherapy-induced nausea and vomiting. ONC Connect , 27 (8), 16-17.
Davidson, W., Teleni, L., Muller, J., Ferguson, M., McCarthy, A. L., Vick, J., et al. (2012). Malnution and chemotherapy-induced nausea and vomiting: implications for practice. Oncology Nursing Forum , 39 (4), E340-E345.
Hawkins, R., & Grunberg, S. (2009). Chemotherapy-induced nausea and vomiting: challenges and oportunities for improved patient outcomes. Clinical Journal of Oncology Nursing , 13 (1), 54-64.
Karagozoglu, S., Tekyasar, F., & Yilmaz, F. A. (2013). Effects of music therapy and guided visual imagery on chemotherapy-induced anxiety and nausea-vomiting. Journal of Clinical Nursing , 22 (1/2), 39-50.
Ralph, S. S., & Taylor, C. M. (2011). Nursing Diagnosis Reference Manual. Philadelphia, Pensylvania: Wolters Kluwer Health, Lippincott Williams & Wilkins.
Get Access